Tornadoes · United States · Arkansas · 2004
F1 tornado, Fordyce to Ivan, Arkansas, April 29, 2004
From Fordyce to Ivan, this F1 tornado ran 2.0 miles across Dallas County on April 29, 2004, touching down at 3:02 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- April 29, 2004
- Touchdown
- 3:02 PM CDT (20:02 UTC)
- Path length
- 2.0 miles (3.2 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Dallas County
- Touchdown point
- 33.800, -92.450
- Lift-off point
- 33.830, -92.430
- Record number
- 57
What the Weather Service recorded
An F1 tornado touched down 2 miles west-southwest of Fordyce and was on the ground for about 2 miles before lifting 1.5 miles northwest of Fordyce. The path of this tornado was almost entirely within the city limits of Fordyce, on the west side of town. At a discount store, patio furniture and swing sets were destroyed and a garden center was damaged. A church steeple was blown off and some wood fences were knocked down. Several large trees were uprooted, with one tree landing on a house. Dozens of moderate to large size tree limbs were also knocked down.
A weak tornado touched down about 4.1 miles southwest of the town of Ivan on Dallas County. The tornado was on the ground for approximately 4.2 miles before lifting 3 miles northwest of Ivan. A pole barn was destroyed, a trampoline and swing set at a residence were also blown around. A number of large tree limbs were also knocked down.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at Apr 29, 2:45 PM CDT, 17 minutes earlier.
Area forecast discussion, Apr 29, 2:45 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 245 PM CDT THU APR 29 2004 .DISCUSSION... UPPER TROF WILL CONTINUE TO MOVE ACROSS ARKANSAS TONIGHT. MEANWHILE A COLD FRONT WILL CONTINUE TO DEVELOP AND WILL ENTER NORTHWEST ARKANSAS SATURDAY MORNING. THIS WILL TRIGGER THE DEVELOPMENT OF PERIODS OF SHOWERS AND THUNDERSTORMS TONIGHT THROUGH SATURDAY. HIGHER PRESSURE WILL BUILD INTO THE STATE ON SUNDAY AND WILL BRING ABOUT COOLER AND DRIER WEATHER FOR A FEW DAYS. && .PRELIMINARY POINT TEMPS/POPS... LITTLE ROCK AR 62 76 60 73 / 60 30 60 60 HARRISON AR 58 73 53 66 / 50 30 60 60 HOT SPRINGS AR 61 75 58 74 / 50 30 60 60 PINE BLUFF AR 62 77 61 73 / 70 30 60 60 MOUNTAIN HOME AR 58 75 55 66 / 60 30 60 60 MONTICELLO AR 63 77 61 73 / 70 30 50 60 SEARCY AR 62 76 60 71 / 70 30 60 60 MOUNT IDA AR 62 74 58 74 / 50 30 60 60 RUSSELLVILLE AR 61 75 56 73 / 50 30 60 60 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && 38
Hazardous weather outlook, Apr 29, 1:30 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 130 PM CDT THU APR 29 2004 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-301000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 130 PM CDT THU APR 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND OCCASIONAL THUNDERSTORMS ARE LIKELY ACROSS THE MAJORITY OF CENTRAL AND SOUTHERN ARKANSAS THROUGH EARLY EVENING. THE CHANCES OF PRECIPITATION WILL BE LESS ACROSS THE NORTH BUT SOME SHOWERS CAN NOT BE RULED OUT. SOME OF THE THUNDERSTORMS OVER THE SOUTH AND SOUTHEAST PARTS OF THE STATE MAY BECOME SEVERE WITH TORNADOS POSSIBLE THROUGH EARLY EVENING. THE MAJORITY OF THE PRECIPITATION WILL EXIT THE AREA QUICKLY THIS EVENING BUT SCATTERED SHOWERS CAN NOT BE RULED OUT THROUGH THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A COLD FRONT WILL MOVE ACROSS ARKANSAS FRIDAY NIGHT AND SATURDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AS THIS FRONT MOVES ACROSS THE STATE. PRESENT INDICATIONS ARE THAT THE BEST CHANCE OF SEVERE WEATHER WOULD BE FROM LARGE HAIL AND DAMAGING WINDS WITH A SQUALL LINE. THIS WILL BE MOST LIKELY FRIDAY NIGHT. ISOLATED SEVERE STORMS MAY CONTINUE INTO SATURDAY UNTIL THE COLD FRONT MOVES OUT OF THE STATE. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THE THUNDERSTORMS ACCOMPANYING THE COLD FRONT. PRESENT INDICATIONS ARE THAT THE FRONT WILL MOVE THROUGH THE STATE AND GENERAL RAINFALL WILL NOT BE NEARLY AS HEAVY AS LAST WEEK. HOWEVER DUE TO THE SATURATED GROUND IN NORTHERN ARKANSAS AND RIVER FLOODING CONTINUING IN SOME LOCATIONS...THE RAINS ON FRIDAY INTO SATURDAY COULD AGGRAVATE OR PROLONG FLOODING IN SOME AREAS. RUNOFF AND FLOODING PROBLEMS WILL GENERALLY SUBSIDE SLOWLY ACROSS NORTHERN AND CENTRAL ARKANSAS ASIDE FROM WHAT AGGRAVATION IS CAUSED BY THE RAINS THROUGH SATURDAY. FLOODING ON PARTS OF THE LOWER WHITE RIVER WILL CONTINUE THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. 29
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Shreveport, LA (KSHV), 12:00Z
8.0 hours before the tornado, 192 km from the path. April 29, 2004.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -89151 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1349 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.9 K/km
The surface observations
Camden (CDH), 37 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Little Rock radar (KLZK), 115 km away, was scanning. The volume nearest the touchdown began at 20:00 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2004 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are
The other tornadoes of April 29, 2004
11 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| April 29 | 12:05 PM CDT | F1 | Claiborne Parish, LA | 7.0 | 75 | $30,000 | ||
| April 29 | 12:52 PM CDT | F1 | Union, AR | 9.0 | 150 | $200,000 | ||
| April 29 | 1:58 PM CDT | F0 | Calhoun, AR | 7.5 | 50 | |||
| April 29 | 2:16 PM CDT | F0 | Bradley, AR | 2.2 | 25 | |||
| April 29 | 2:34 PM CDT | F1 | Bradley, AR | 7.8 | 60 | |||
| April 29 | 3:15 PM CDT | F0 | Dallas, AR | 4.2 | 40 | |||
| April 29 | 3:20 PM CDT | F0 | Morehouse Parish, LA | 0.2 | 25 | |||
| April 29 | 4:35 PM CDT | F0 | Childress, TX | 0.2 | 50 | |||
| April 29 | 7:43 PM CDT | F0 | Claiborne, MS | 0.3 | 50 | $1,000 | ||
| April 29 | 7:55 PM CDT | F0 | Yazoo, MS | 0.2 | 25 | |||
| April 29 | 9:36 PM CDT | F0 | Holmes, FL | 0.5 | 75 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.